The health department said a dangerous drug has been identified in MDMA circulating around Melbourne, which has been linked to “a significant number of deaths worldwide”.
Para-Methoxymethamphetamine, also known as PMMA or ‘Dr Death’, is a stimulant with mild hallucinogenic properties and has been found disguised as crushed yellow crystals in MDMA.
Victoria’s health department said in a warning Friday morning that PMMA can produce an effect similar to MDMA, but “is more toxic, less euphoric and takes longer to have an effect” and can be very potent in small doses.
“Be very careful with any yellow/coloured substance sold as MDMA – it may contain PMMA,” VIc Health said in a statement.
“PMMA and the related drug PMA have been associated with a significant number of hospitalizations and deaths worldwide, often involving both PMMA/PMA and MDMA.”
The drug can cause dangerously high body temperature, severe shortness of breath, cardiac arrest, convulsions, collapse, organ failure, and death.
At low doses, PMMA can be confused with MDMA, but it takes longer to take effect than MDMA, which can cause people to overdose and result in an overdose.
Vic Health advises, “If you have an unexpected or delayed reaction to a medication, do not take more.” Said.
Anyone who notices someone experiencing adverse drug effects or reacting unexpectedly is advised to call 000 immediately.